Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 14, 2017, 7:21 PM CDT. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 14, 2017, 7:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Duluth, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WWUS83 KDLH 150021
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT WED JUN 14 2017
MNZ011-150030-
North St. Louis-
721 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...
At 721 PM CDT, a strong thunderstorm was over northwestern Boundary
Waters Canoe Area Wilderness, or 25 miles northeast of Lake
Vermilion, moving northeast at 30 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Lac la Croix, Lake Agnes, Loon Lake, and Crooked Lake.
If possible, seek shelter inside a sturdy building and away from
windows until this storm passes.
LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
4824 9197 4825 9195 4823 9196 4824 9189
4822 9187 4814 9220 4823 9232 4824 9231
4825 9227 4829 9230 4834 9229 4836 9226
4834 9221 4836 9216
TIME...MOT...LOC 0020Z 229DEG 25KT 4821 9215
$$
WLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:55 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 14, 6:55 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Duluth MN 655 PM CDT Wed Jun 14 2017 .SHORT TERM...(This evening through Thursday) Issued at 318 PM CDT Wed Jun 14 2017 A surface warm front was found from Baudette southeast to Moose Lake, then east across northern Wisconsin from Solon Springs to Ironwood. Meanwhile, a cold front was on the western border of the forecast area at 20Z. A cumulus field has formed over the western half of the area, blow off cirrus from the storms in southern Wisconsin were affecting northwest Wisconsin. Stratus was found along the shores of Lake Superior. The potential for showers and storms late this afternoon and evening will be tied to the passage of the fronts. The atmosphere is lacking sufficient instability to really get things going as MUCAPE values are below 1000 J/kg across the region. Attempted to align pops accordingly late this afternoon and evening. Dry air will advect into the area from the Dakotas overnight through Thursday morning. Have a rain free forecast through Thursday morning as a result. By Thursday afternoon, next round of showers and storms will develop over northern Minnesota, north of U.S. Highway 2. There is a small chance of some showers or storms along the south shore of Lake Superior as well. This is in response to a short wave moving quickly through central Minnesota. .LONG TERM...(Thursday night through Wednesday) Issued at 318 PM CDT Wed Jun 14 2017 The long-term forecast period continues to be highlighted by chances of showers and thunderstorms over the upcoming weekend, with some more seasonal temperatures starting Sunday, and continuing through the first half of the work week. Thursday night through Friday looks to be mostly dry despite an upper-level low continuing to translate eastward over central Manitoba and into northwest Ontario Canada, keeping the region within cyclonic flow. The 14.12z NAM model soundings indicate some fairly dry low- to mid-level air in place, especially the further south you go away from the upper low, so doesn't look very favorable for any substantial showers over the region through the day Friday. Temperatures look to remain either near or above normal Friday, with highs ranging from the lower to mid 70s north to the upper 70s and lower 80s south. Chances of showers and thunderstorms will increase Friday night and into Saturday as a more dynamic system moves into the region. A 110+ kt upper-level jet streak develops behind the upper low, and places the Northland underneath the left-exit region of the jet, where the upper-level divergence will be enhanced. A mid-level shortwave and 850-700 mb layer warm air advection will provide additional support for convection. The best chances of storms will be in the afternoon and evening when the upper trough undergoes amplification and a sfc cold front boundary advances eastward. Some thunderstorms could be on the strong side as MLCAPE values from the GFS and NAM models are progged between a few hundred up to 1100 J/kg and 0-6 km deep-layer shear of between 30 to 45 knots, but at this time, storms are not expected to become severe as the instability just appears to be too modest. The upper trough then pivots Saturday night/Sunday morning, lingering the better lift over the region. For Monday and beyond, there appears to be a bit of disagreement between the synoptic models in terms of precipitation chances, but it does look like temperatures will decrease a bit after cold frontal passage. High temperatures Sunday and Monday look to fall into the mid 60s to lower 70s across the area before rebounding slightly Tuesday and Wednesday. The models are picking up on strong 850-700 mb warm air advection Tuesday morning, along with a mid-level shortwave that dives southeast from central Saskatchewan Canada. The better chances of precipitation appear to be over the northern sections of the forecast area. However, there are disagreements on the placement of the shortwave, so it's difficult to pin down exact areal coverage of POPs. Used a blended approach in this situation. Next Wednesday could be dry as the GFS/ECMWF/CMC models are all progging a sfc high pressure to become situated over Iowa, so some drier and warmer temperatures should develop. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed Jun 14 2017 VFR conditions will prevail at all sites through the TAF period except at DLH where IFR/LIFR visibility is expected to settle in for much of tonight. Overnight tonight VFR ceilings at all sites except DLH with a light south to southwest wind as a cold front moves through from west to east. At DLH fog and stratus currently over Lake Superior is excepted to infiltrate "up the hill" to the DLH airport this evening, but confidence is not very high and conditions will be closely monitored in case this risk diminishes. If fog/stratus does impact DLH it will likely be IFR to LIFR visibilities, and would lift by daybreak Thursday due to the westerly winds. On Thursday VFR conditions will prevail at all sites with increasing west-southwest winds at 10-14 knots gusting to around 20-25 knots. A chance for a stray shower in the afternoon at INL. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 78 55 78 / 40 10 10 20 INL 56 72 53 72 / 10 40 30 10 BRD 58 79 55 80 / 0 10 10 10 HYR 57 81 56 82 / 50 10 10 20 ASX 56 81 57 81 / 20 20 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>144. && SHORT TERM...GSF LONG TERM...JTS AVIATION...JJM
Hazardous weather outlook, Jun 14, 3:30 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 330 PM CDT Wed Jun 14 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 330 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms late this afternoon and evening. Some of the storms may be strong with hail, gusty winds and brief downpours. Strong northeast winds will increase the threat of rip currents through this evening, mainly in the Duluth entry affecting the Park Point Beach in Duluth. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at various times Thursday through Tuesday. The best chance of thunderstorms will be Saturday afternoon and evening. Some of the storms could be strong during that period, but are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening. LSZ121-140>148-151030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 330 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms will be possible through this evening. The strongest storms will occur this afternoon and evening. A small craft advisory is in effect for portions of the nearshore waters of western Lake Superior into this evening. See the latest marine weather products for detailed information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday through Tuesday. The best chance of thunderstorms will be Saturday afternoon and evening. GSF/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 14, 5:22 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
522 PM CDT WED JUN 14 2017
MNZ010-011-142230-
Koochiching-North St. Louis-
522 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEASTERN KOOCHICHING
AND FAR NORTHWESTERN ST. LOUIS COUNTIES...
At 520 PM CDT, a strong thunderstorm was near Kabetogama, or 14 miles
southeast of International Falls, moving northeast at 25 mph.
Wind gusts up to 30 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Voyageurs National Park and Rainy Lake around 530 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
4860 9289 4858 9284 4842 9311 4844 9324
4862 9317 4863 9305
TIME...MOT...LOC 2220Z 205DEG 21KT 4848 9314
MooreSpecial weather statement, Jun 14, 6:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
632 PM CDT WED JUN 14 2017
WIZ006-142345-
Burnett-
632 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY...
At 630 PM CDT, a strong thunderstorm was over Hertel, or 14 miles
west of Spooner, moving northeast at 25 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of east central
Burnett County, including the following locations: Mckenzie Lake and
Big Sand Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes including McKenzie
Lake and Rodney Lake, get off the water immediately and seek shelter
on shore inside a sturdy building or a hard-topped vehicle. If
possible, stay away from trees.
LAT...LON 4585 9230 4600 9205 4599 9205 4598 9203
4586 9203 4580 9221
TIME...MOT...LOC 2330Z 224DEG 21KT 4585 9219
MooreSpecial weather statement, Jun 14, 6:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
639 PM CDT WED JUN 14 2017
MNZ011-150000-
North St. Louis-
639 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. LOUIS
COUNTY...
At 639 PM CDT, a strong thunderstorm was near Buyck, or 12 miles
north of Lake Vermilion, moving northeast at 30 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Buyck and Echo Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4830 9243 4829 9241 4822 9237 4824 9232
4813 9212 4796 9244 4805 9258
TIME...MOT...LOC 2338Z 219DEG 27KT 4806 9248
WLSpecial weather statement, Jun 14, 6:43 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Duluth MN 643 PM CDT WED JUN 14 2017 WIZ006-007-150000- Washburn-Burnett- 643 PM CDT WED JUN 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHBURN AND EAST CENTRAL BURNETT COUNTIES... At 643 PM CDT, a strong thunderstorm was near Hertel, or 11 miles west of Spooner, moving northeast at 25 mph. Wind gusts up to 30 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Spooner, Trego, Mckenzie Lake, Birch Island Lake, and Spooner Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4584 9213 4590 9219 4610 9204 4584 9177 TIME...MOT...LOC 2342Z 230DEG 20KT 4589 9211 WL
Special weather statement, Jun 14, 6:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
653 PM CDT WED JUN 14 2017
MNZ011-150015-
North St. Louis-
653 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...
At 653 PM CDT, a strong thunderstorm was 7 miles east of Buyck, or 17
miles north of Lake Vermilion, moving northeast at 30 mph.
Wind gusts up to 30 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Loon Lake and Lac la Croix.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4818 9200 4802 9233 4814 9248 4825 9239
4822 9237 4825 9227 4827 9229 4829 9230
4831 9230 4832 9231 4833 9229 4834 9229
4835 9227
TIME...MOT...LOC 2353Z 223DEG 25KT 4814 9236
WLSpecial weather statement, Jun 14, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT WED JUN 14 2017
MNZ011-150030-
North St. Louis-
721 PM CDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...
At 721 PM CDT, a strong thunderstorm was over northwestern Boundary
Waters Canoe Area Wilderness, or 25 miles northeast of Lake
Vermilion, moving northeast at 30 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Lac la Croix, Lake Agnes, Loon Lake, and Crooked Lake.
If possible, seek shelter inside a sturdy building and away from
windows until this storm passes.
LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
4824 9197 4825 9195 4823 9196 4824 9189
4822 9187 4814 9220 4823 9232 4824 9231
4825 9227 4829 9230 4834 9229 4836 9226
4834 9221 4836 9216
TIME...MOT...LOC 0020Z 229DEG 25KT 4821 9215
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:31 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jun 15, 8:37 AM CDT | Marine Dense Fog Advisory | DLH | 6 hr | |
| Jun 15, 12:49 PM CDT | Special Weather Statement | DLH | Lake | 26 min |
| Jun 15, 1:18 PM CDT | Special Weather Statement | DLH | Lake | 27 min |
| Jun 15, 1:40 PM CDT | Special Weather Statement | DLH | Lake | 20 min |
| Jun 15, 2:03 PM CDT | Special Weather Statement | DLH | Cook | 27 min |
| Jun 15, 2:04 PM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Jun 15, 2:27 PM CDT | Special Weather Statement | DLH | Cook | 18 min |
| Jun 15, 3:17 PM CDT | Special Weather Statement | DLH | Cook | 28 min |
| Jun 15, 6:36 PM CDT | Special Weather Statement | DLH | Cass | 9 min |
| Jun 14, 7:41 PM CDT | Special Weather Statement | DLH | Douglas | 19 min |
| Jun 15, 12:55 PM CDT | Special Weather Statement | DLH | Ashland | 20 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.